I haven’t posted on the site for some time. I am over 5 yrs since DX. On tamoxifen 5 yrs the end of June. 2 yrs ago i had an eye test. I was told I had congenital cataracts, Never been told this before. I went for an eye test this week and am devastated to be told my cataracts are marked and this is unusual for someone of 49. The optician says its obviously the tamoxifen which has caused it.
I am going on letrazole now and nervous about taking that too.
seems to me even if you look well there are side affects from this disease and the medication.
Anyone else got cataracts??
Funnily enough I’ve just posted a question about a drug called Toremifene, which apparently is being used instead of Tamoxifen in the US. It seems that Tamoxifen is associated with an increased risk of endometrial hyperplasia/endometrial cancer, and liver malignancies. Toremifene, does exactly the same thing as Tamoxifen, but they claim it does not carry the same risks.
I would be interested to hear what others know about this.
No experience of cataracts, but I developed ‘growths’ on both of my ovaries. They were not found to be malignant and I had them both and both fallopian tubes removed. I was told by the gynaeocologist that this was probably caused by Tamoxifen, (there was a thread about this a couple of years ago.) I was then moved onto Aromasin, because I was then post-menopausal following the oopherectomy and it was decided that AI’s would be more effective.
I went to have my eyes tested when I started Tamox as a friend had just been taken off it because of her eyesight.
The optician confirmed that Tamox can cause various eye problems and she has insisted I get re-tested annually to check carefully for changes.
So far so good, but I’d recommend anyone concerned should get regular eyetests and tell their optician that they’re on Tamoxifen.
My optician does extra tests because I am on tamoxifen.
contact lens wearers might also find their eyes more irritated - that’s been my problem. My optician knows about tamoxiofen and my lenses are checked every six months or so (therefore my eyes)
My contact lenses now have to have a plasma coating on them as the last pair were ruined within a year due to the change in tears caused by tamoxifen.
that’s interesting lolly- I might ask about this next appointment
Thanks for this info - I was told by my onc about an increased risk of ovarian/uterine cancer, and told what signs to watch out for, but have had no info on how it can affect eyes - so I will make sure I have an annual check-up, and also question my oncologist about this next time I see her.
I occasionally wear contacts, but not all that often - I’m a little short sighted, enough to need glasses to drive, but not enough to wear them all day long - but will wear contacts if going to the cinema/dog shows etc… so will bear that in mind.
I am beginning to despair, reading about letrazole side affects, and cataracts on that too. Started taking it about 5 days ago and already massive hot flushes. Blooming BC I curse the day I got it.
I have felt tearful and depressed this week and I thought i was over it all. No one to turn to and ask for advice, and that doesnt help.
Liverbird - I was supposed to be going on tamoxifen after chemo,but they’ve now given me a prescription for letrozole as the,ve found out that i’ve already gone on the change. I didn’t even notice ( am 43). I,ve had the prescription for a nearly a week and should have started them by now. I really don’t know whether i want to take them. Like you i’ve been reading up on them and it’s scared me whitless. I thought that after chemo i would be back to my old self before i knew it - now i,m not so sure.
I hope you don’t get any more SE’s and your just having a blip.
Apart from the contact lense issue, my optician has also said that tamoxifen can damage eyes and if you ever look at something that should be straight (like a door frame for example) and it looks bent or curved, then to see optician straight away as this will be to do with tamox.
On the eye subject, I had a torn retina last week but have been told nothing to do with tamox.
Liverbird - the hot flushes subsided for me fairly quickly (as the BCN said they would)… I was on Letrazole for a few weeks between diagnosis and surgery, and the first week or two was very “heated” but it did subside. Didn’t know about the cataract problems… mmm… supposed to be going back on it for five years after chemo/rads… Jane
Hi all, as long as I live long enough to care whether I get cataracts (which can be fixed easily enough) I’m quite happy. If tamoxifen does its job, the rest I can live with.
Actually it may just be me, my onc tells me every contraindication of everything and I am a researcher so I like facts, but all the doom in “this could happen…” I know has a bigger effect on me than any drug or treatment so I intend just to get on with life and enjoy it. I could also be run over by a bus tomorrow x
I have got a cataract through tamoxifen too. Nightmare!
I too have to decide if I want to change to an AI in 2 weeks afer 5 years on Tamoxifen and I REALLY dont want to - I have had enough!
I would rather stay on Tamoxifen for a few more years as I have been OK ish on it but I dont think he will let me! AM going to push for it!
Love Alise x
have done a private mes to you, great to see you on here. Remember you from years ago.
Great we are stil here hey.
On the letrazole for over 2 weeks now and its been ok, flushes different and bit mor eintense but its ok.
Will take it for a few years prob. Still worried about my eyes. Its ok the poster before saying they will take anything and enjoy life. I have loved life and really really thankful i have been cancer free for 5 yrs but I don’t want to go blind. My optician talked of another condition which tamox can cause whic is incurable, eye condition that is.
We need to know about side effects and are not told.
Its like taking calcium suppliments. If we have too much in our body we can have kidney stones.
We have to take drugs and I agree we can’t spoil our enjoyment of life but we do have to be aware of ‘possible’ side effects.